Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Taking bystolic and clonidine. Developed chest and back pain. Diagnosed with costochondritis. Any advice?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions
Hello, Dr. Christensen,
I am on Bystolic and Clonidine. My BP spiked due to emotional stress to 180/110, after which my doctor told me to take Clonidine 0.1 every 6 hours. I took that for 3 days. He then told me to stop taking Clonidine and take Bystolic 10 mg on Feb 2. I ended up in the ER with 213/120 that went down with another 0.1 of Clonidine on Feb 3 (night). After which my PCP doubled my dose of Bystolic to 20 mg on Feb 4, and put me on a Clonidine patch 0.1. As a consequence, on Feb 9 I developed strong chest pain and back pain and ended up in the Heart Hospital for 2 days, where I had a stress test and a heart sonogram. The sonogram showed a very healthy heart and the stress test was a nightmare cause I could barely reach pulse 123, but it was successful, and the pics showed normal blood flow, good vessels, no blockages. I was sent home with diagnosis chest pain from unknown causes. I was told since then by 2 docs that I have costochondritis. I still have nasty back and chest tightness and pain and a bit of cough. My cardiologist told me to keep the patch 0.1 clonidine and 10 mg Bystolic until next week when he wants to see me again to adjust my medication. He says my PCP did NOT give me the right dose management - all too sudden. I wish I were the same as in the past, my blood pressure was just borderline 139/89 at night and normal during the day, till I had an infection and that strong stress (family loss and house burglary). Please advise, and the best of health to you. Thanks.
Posted Fri, 15 Mar 2013 in Hypertension and Heart Disease
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for posting your query.
A sudden rise in blood pressure is more XXXXXXX to your health rather than a persistent rise. Stress and anxiety are the main factors causing such a sudden increase in blood pressure.
The treatment that you have been given now is in the right direction. Clonidine patch will help in maintaining a constant lower blood pressure. The sudden stoppage of clonidine might have caused a rebound increase in blood pressure that you had.
Reducing fatty foods, salt and increasing citrus fruits,garlic,fish ,brown rice in your diet helps.Also avoid smoking , alcohol and stress.Try yoga, meditation and reduce your weight to lower your blood pressure.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor